Minnesota, 2017

Damaging Winds in Minnesota, May 28, 2017

May 28, 2017 · NWS ABR · 2 events in 1 county or zone

Several high based thunderstorms developed in an atmosphere with dry low levels and strong winds aloft, resulting in isolated severe winds and hail across parts of west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several high based thunderstorms developed in an atmosphere with dry low levels and strong winds aloft, resulting in isolated severe winds and hail across parts of west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 1:50 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 28, 1:50 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
250 PM CDT Sun May 28 2017

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 249 PM CDT Sun May 28 2017

Shortwave activity on the back of an upper trough is generating some
showers and thunderstorms across the region this afternoon. Some of
these showers have been producing 50 mph wind gusts and small hail.
Showers and thunderstorms will taper off this evening after sunset.
Skies will clear by midnight and temps will fall off rapidly. Nudged
overnight lows a bit lower than guidance given the low dewpoints.

As the upper trough pushes further south tonight and Monday, low
clouds will move over the eastern Dakotas. Steadier light rain or
drizzle is possible east of the James River for Memorial Day. Temps
will cool across the area tomorrow, as well, with highs only in the
60s expected. Winds, however, will increase out of the northwest
again and remain gusty especially across the eastern cwa.

.LONG TERM...(Monday Evening through Sunday)
Issued at 249 PM CDT Sun May 28 2017

Will continue to advertise temperatures a tick below blended
guidance for Tuesday and Wednesday mornings as Canadian high pressure
settles overhead with 850mb temperatures bottoming out across the
forecast area between +1 and +4C, about a standard deviation below
climo.

Will maintain blended guidance as GFS BUFKIT soundings support
elevated instability and a low level jet early Thursday.
Temperatures remain cool in the mid levels, but will be warming as
there is upper ridging moves out of the Rockies and into the plains
states.

As the previous forecaster also alluded to, there is trough that will
attempt to push through the upper ridge across the center of the
nation. Guidance continues to generate some convection surrounding
this feature, though models diverge on how to best handle this
feature as it is expected to weaken as it moves overhead with the
possibility that the upper ridge re-strengthens in its wake as we see
an upper low deepen over the Pacific Northwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1225 PM CDT Sun May 28 2017

VFR conditions are expected through tonight. Scattered showers and
some isolated thunder are expected this afternoon and evening. MVFR
stratus will push south into eastern SD Monday morning and
potentially affect KATY and KABR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Wise
LONG TERM...Connelly
AVIATION...Wise
Hazardous weather outlook, May 28, 3:28 AM CST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
428 AM CDT Sun May 28 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
428 AM CDT Sun May 28 2017 /328 AM MDT Sun May 28 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Widely scattered afternoon showers and thunderstorms are forecast
across the region today. The more organized showers and storms
that develop will be capable of producing gusty winds in excess of
40 or 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Local storm report, May 28, 3:30 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
430 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND GST     2 N HOVEN               45.27N 99.78W
05/28/2017  E50 MPH          WALWORTH           SD   PUBLIC

&&

RL
Special weather statement, May 28, 3:36 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
436 PM CDT SUN MAY 28 2017

SDZ005-006-010-017-282215-
Brown SD-McPherson SD-Edmunds SD-Faulk SD-
436 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDMUNDS...SOUTHWESTERN
BROWN...NORTHEASTERN FAULK AND SOUTH CENTRAL MCPHERSON COUNTIES UNTIL
515 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ipswich, moving southeast at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ipswich, Roscoe, Hosmer, Cresbard, Pembrook Colony, Cravens Corner
and North Scatterwood Lake.

LAT...LON 4554 9953 4570 9934 4536 9866 4514 9890
TIME...MOT...LOC 2136Z 307DEG 38KT 4550 9918

Lueck
Local storm report, May 28, 3:43 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
443 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     5 S RICHMOND LAKE REC A 45.47N 98.62W
05/28/2017  M52 MPH          BROWN              SD   MESONET

            MESONET STATION E2245, ABERDEEN 6.5 W.

&&
Local storm report, May 28, 3:58 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
458 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     2 N MANSFIELD           45.28N 98.56W
05/28/2017  M61 MPH          BROWN              SD   TRAINED SPOTTER

&&

DM
Local storm report, May 28, 4:02 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
502 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     5 WSW CHARLESVILLE      45.92N 96.37W
05/28/2017  E54 MPH          TRAVERSE           MN   MESONET

&&

MC
Local storm report, May 28, 4:04 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
504 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     3 SW WHEATON            45.78N 96.54W
05/28/2017  M52 MPH          TRAVERSE           MN   AWOS

            AWOS STATION ETH, WHEATON.

&&

MC

The radar

The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Stone

When
May 28, 4:05 PM CST
Where
Big Stone County, 0.48 mi E of Clinton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.470, -96.440

Some trees were downed in Clinton by seventy mph winds.

Thunderstorm Wind, Big Stone

When
May 28, 4:10 PM CST
Where
Big Stone County, 0.48 mi W of Graceville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.570, -96.440

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703343, 703344.